EconPapers    
Economics at your fingertips  
 

The value at risk of the mathematical provision: Critical issues

Rosa Cocozza, Emilia Di Lorenzo, Albina Orlando and Marilena Sibillo

Journal of Risk Management in Financial Institutions, 2008, vol. 1, issue 3, 311-319

Abstract: The paper addresses the calculation of the value at risk (VaR) of the mathematical provision applied in a fair valuation context. Following a balance-sheet approach, the classical definition of VaR needs some clarifications. For indentifying worst cases it is opportune to observe that an increase in the value of the liability corresponds to expenses or, better, additional costs, which may result in either a profit shrinkage or a proper loss. Therefore, the classical portfolio return distribution can be redesigned as a liability cost distribution, where critical values lie in the right-hand tail. In the case of the mathematical provision, the expected cost can be easily linked to the expected value of the reserve at the end of the risk horizon. After an overall view on the VaR problems from a managerial perspective, the paper presents, the choice of the VaR model and the number of risk factors to take into account, in addition to describing the calculation technique. The calculation, performed using a simulation approach, is developed as an application case of a life annuity portfolio and provides an estimate of the worst-case loss at a fixed confidence level after a fixed period of time.

Keywords: value at risk; life insurance; reserve; solvency; fair value (search for similar items in EconPapers)
JEL-codes: E5 G2 (search for similar items in EconPapers)
Date: 2008
References: Add references at CitEc
Citations:

Downloads: (external link)
https://hstalks.com/article/1171/download/ (application/pdf)
https://hstalks.com/article/1171/ (text/html)
Requires a paid subscription for full access.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aza:rmfi00:y:2008:v:1:i:3:p:311-319

Access Statistics for this article

More articles in Journal of Risk Management in Financial Institutions from Henry Stewart Publications
Bibliographic data for series maintained by Henry Stewart Talks ().

 
Page updated 2025-03-19
Handle: RePEc:aza:rmfi00:y:2008:v:1:i:3:p:311-319